What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 15, 4:16 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 15, 4:16 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
516 PM EDT Sun Aug 15 2021
.SHORT TERM...(This evening through Monday night)
Issued at 516 PM EDT SUN AUG 15 2021
The latest upper level map features broad troughing across the
Mississippi Valley, with ridging centered across the West as well
as the western Atlantic. At the surface, high pressure is situated
from the Great Lakes through the Saint Lawrence Valley. A quasi-
stationary frontal boundary remains draped from east to west from
the Mid-Atlantic through eastern Kentucky and then arcs more
southwest into the lower Mississippi Valley. Meanwhile, Tropical
Storm Fred is slowly moving north northwest across the eastern
Gulf of Mexico. Scattered convection has fired up once again
across eastern Kentucky this afternoon, mainly originating near
and south of the weak frontal boundary and where better
instability has pooled into this afternoon. Temperatures range
from the upper 70s, where low clouds had been stubborn to relent
north of the boundary, to the low and mid 80s, where enough
sunshine took place to the south.
The models are in generally good agreement through the short
term. Troughing across the center of the CONUS, edging a bit
further east with time, along with the approach of Fred, will
allow for general height falls across the Ohio and Tennessee
valleys through the period. At the surface, the quasi-stationary
frontal boundary will return north as a warm front tonight,
reaching the Ohio River by early Monday morning. Monday into
Tuesday, we will be susceptible to passing modest short wave
energy within the broad trough to our west, as well as any
potential pieces of energy advecting in from the approach of Fred.
High PWATs in the 1.7-2.0 inch range, storm motions of less than
10 kts, and freezing levels of greater than 13k feet agl will
continue to bring a threat for isolated flash flooding across the
area. Will continue to highlight this threat in the HWO, but
nothing beyond that for now, given the more isolated areal
coverage of the heavier rains.
Scattered to widespread shower and thunderstorm activity will
continue into this evening, with the best coverage across our
south. Convection will gradually diminish in intensity and areal
coverage overnight, with fog and/or stratus likely developing once
again in the wake of this activity. Another round of showers and
storms will move through Monday afternoon, with perhaps just a bit
more progression. Another lull will occur Monday evening, before
some potential influence from Fred brings the next uptick in PoPs
towards dawn Tuesday morning. Temperatures will average near to
slightly below normal through the period, with lows mainly in the
upper 60s and highs ranging from the upper 70s north to the low to
mid 80s south.
.LONG TERM...(Tuesday through Sunday)
Issued at 320 PM EDT SUN AUG 15 2021
The story in the extended remains much the same as it has over the
past several days. We are expecting an active pattern with daily
chances of showers and storms across eastern Kentucky. The first
bouts of rain will be associated with a stalled out frontal
boundary that will remain draped across or very near to our
forecast area to begin the new work week. Southwesterly flow
around the western side of a ridge of high pressure, that is
currently parked over the southeastern CONUS, will provide one
feed of moisture into the area. As Fred moves our way and
eventually inland Monday night into Tuesday, we will then have a
fetch of deep tropical moisture flowing toward the area as well.
Both of these streams of moist air will interact with our
stalled/sluggish front, which will prime the pump for not only
shower and storm activity, but perhaps locally heavy rainfall for
eastern Kentucky toward the middle of the week.
The overall upper level pattern in the extended is still a bit out
of sorts. The GFS has a deeper trough moving into the
northwestern CONUS on Tuesday. This feature tracks northward and
deepens and sort of spins in place Wednesday and Thursday, before
finally ejecting off to the north Thursday night and Friday. This
same feature in the ECMWF is not as deep and is further south than
the GFS version. Both models then bring another trough of low
pressure aloft through the upper Great Plains Sunday and Sunday
night, with the ECMWF having a much weaker trough and much more
southerly track. In other words, the GFS and ECMWF models both
still are quite different with the larger scale features, so the
NBM data for now is still preferred, with appropriate
modifications of course. A series of southern stream shortwaves
are forecast to move through the region at the end of the week and
into the weekend, and will be our next weather makers, although
we are not currently expecting as much moisture to accompany those
two systems. In general, went with diurnally driven showers and
storms through out the week, with lower PoPs each night and the
potential for locally heavy rainfall each afternoon and evening.
Also decreased the initial NBM daytime PoPs a bit to account for
model uncertainty.
As far as temperatures go, went with a general trend of below
normal daytime highs, due to persistent widespread cloud cover and
precip, and warmer than normal nightly lows. The warmer night time
temps will attributed to upper 60s and lower 70s dewpoints we are
forecasting the extended, the extremely moist conditions, and
persistent and at times widespread night time cloud cover. The
cooler daytime highs will also be influenced somewhat a slight
southerly intrusion of cooler air from the north, although it
still appears that we will not see much dry air able to push into
the region due to the stubborn frontal boundary.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 223 PM EDT SUN AUG 15 2021
Scattered to numerous showers and thunderstorms will develop
through late this afternoon/early this evening. Will hold onto
VCTS for most TAF sites north of the Hal Rogers Parkway and
Highway 80 corridors, where slightly less areal coverage is
forecast. Have reserved a tempo group for KSME and KLOZ, where a
better chance of seeing a direct hit looks to occur, sometime
between 22z and 02z. MVFR or lower conditions will occur within
the more sustained convection. Expect a gradual shift and
diminishment to the north through late this evening, with some
MVFR stratus/fog developing once again overnight, similar to last
night. This will gradually mix out by late Monday morning, with a
renewed threat of afternoon convection. Winds will average around
5 kts or less through the period.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...GEOGERIAN
LONG TERM...AR
AVIATION...GEOGERIAN
Hazardous weather outlook, Aug 15, 3:19 PM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
419 PM EDT Sun Aug 15 2021
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
419 PM EDT Sun Aug 15 2021
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Scattered to numerous thunderstorms can be expected through this
evening. These will be slow-moving, allowing for a threat of
isolated flash flooding.
A stray thunderstorm will be possible overnight as well.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible at times, especially during the
afternoon and evening hours. Isolated flash flooding will be
possible.
In addition, there is a potential for heavy to excessive rains
towards midweek as moisture from former Tropical Storm Fred lifts
into the region.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of flooding.
GEOGERIAN/AR
In the hours before
Special weather statement, Aug 15, 3:35 PM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service JACKSON KY
435 PM EDT Sun Aug 15 2021
KYZ083-152100-
Wayne KY-
435 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northwestern Wayne
County through 500 PM EDT...
At 435 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cabell, or 11 miles west of Monticello, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Cabell around 445 PM EDT.
Parnell around 455 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3687 8505 3692 8496 3696 8494 3696 8492
3695 8491 3695 8489 3670 8488 3670 8502
3676 8501 3681 8503 3683 8506 3685 8506
TIME...MOT...LOC 2035Z 175DEG 12KT 3679 8505
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
FISHERSpecial weather statement, Aug 15, 5:00 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
600 PM EDT Sun Aug 15 2021
KYZ079-080-084-085-152245-
McCreary KY-Whitley KY-Laurel KY-Pulaski KY-
600 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of southwestern Laurel,
southeastern Pulaski, northeastern McCreary and northwestern Whitley
Counties through 645 PM EDT...
At 600 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huxley, or 15 miles southeast of Somerset, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Mount Victory, Baldrock and Holly Bay Rec. Area around 620 PM EDT.
Other locations in the path of this storm include Rockcastle Springs,
Dykes, Grade, Bent and Bunch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3689 8427 3692 8451 3714 8446 3711 8419
TIME...MOT...LOC 2200Z 201DEG 12KT 3696 8438
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FISHERSpecial weather statement, Aug 15, 6:12 PM EST, 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
712 PM EDT Sun Aug 15 2021
KYZ085>087-116-117-160000-
Whitley KY-Clay KY-Knox KY-Bell KY-Leslie KY-
712 PM EDT Sun Aug 15 2021
...Strong thunderstorms will impact portions of northeastern Bell,
Knox, southwestern Leslie, Whitley and southeastern Clay Counties
through 800 PM EDT...
At 711 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Erose to Verne. Movement was northwest at 10
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Verne, Lucky, Dixie, Julip, Nevisdale, Packard, Polly Camp,
Gatliff, Louden and Mountain Ash around 715 PM EDT.
Pleasant View around 720 PM EDT.
Yaden, Suttons Mill and Perkins around 725 PM EDT.
Emlyn around 730 PM EDT.
Other locations in the path of these storms include Wofford,
Williamsburg, Bon, Rockholds, Plank, Jellico Creek, Goldbug and
Botto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3673 8432 3675 8432 3678 8435 3712 8369
3696 8339 3660 8410
TIME...MOT...LOC 2311Z 121DEG 9KT 3694 8362 3671 8408
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
FISHERSpecial weather statement, Aug 15, 6:15 PM EST, 15 minutes before
Special Weather Statement
National Weather Service JACKSON KY
715 PM EDT Sun Aug 15 2021
KYZ088-110-113-115-118-120-160000-
Perry KY-Floyd KY-Knott KY-Pike KY-Harlan KY-Letcher KY-
715 PM EDT Sun Aug 15 2021
...Strong thunderstorms will impact portions of northeastern Harlan,
Letcher, east central Perry, southeastern Knott, southeastern Floyd
and Pike Counties through 800 PM EDT...
At 715 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Biggs to Day. Movement was north at 25
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Biggs, Phyllis, Fedscreek, Fishtrap Lake, Mouthcard, Toonerville
and Belcher around 720 PM EDT.
Kimper around 725 PM EDT.
Coleman, Seco, Whitaker and Redfox around 735 PM EDT.
Other locations in the path of these storms include Bath, Lester,
Mcandrews, Colson, Horn, Phelps, Chip, Neon Junction, Tolliver Town,
Cromona, Fleming-Neon, Democrat, Deane, Huddy, Omaha, May, Nealy,
Baker, Ehkhorn Mine, Pine Top, Hardy, Ivan, Belfry, Drew, McRoberts,
Forest Hills, Hall, Greenleaf, Speight, Wheelwright, Dry Creek, Halo,
Topmost, Burton, Buckingham, Kite, Melvin, Hi Hat and Ligon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3727 8235 3723 8250 3712 8272 3705 8272
3701 8278 3701 8283 3693 8291 3717 8315
3766 8227 3743 8211
TIME...MOT...LOC 2315Z 199DEG 22KT 3741 8231 3708 8287
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FISHER